Dermatology

High-dose intravenous immunoglobulin in the treatment of toxic epidermal necrolysis: a study of ocular benefits.

Eye. 2004 Sep 24 [Epub ahead of print]
 
Yip LW, Thong BY, Tan AW, Khin LW, Chng HH, Heng WJ.

1The Eye Institute @ Tan Tock Seng Hospital, National Healthcare Group, Singapore

PURPOSE: To compare acute ocular complications of toxic epidermal necrolysis (TEN) following treatment with high-dose human intravenous immunoglobulin (IVIG) with a historical cohort not treated with IVIG. METHODS: Retrospective, historically controlled study. In all, 10 consecutive patients with TEN (treatment cohort) presenting between 1 July 2001 and 30 June 2002. Totally, 18 consecutive patients with TEN (historical cohort). SETTING: Tan Tock Seng Hospital, Singapore. The treatment cohort received high-dose IVIG (2 g/kg body weight over 2 days). Patients' records were retrospectively reviewed for their demographic characteristics, causative drug, treatment, ocular involvement (if any, as assessed by an ophthamologist), and its severity. The historical cohort comprised patients coded with a diagnosis of TEN (ICD Code 695.1) between 1 July 1995 and 30 June 2001. RESULTS: Nine (90%) of 10 patients treated with IVIG had ocular involvement. Phenytoin was the implicated drug in three (37.5%) patients. Of the nine patients, 1 died of septic shock. Of the eight survivors, IVIG was initiated immediately upon onset of TEN as all the patients were hospitalized by the time of onset of an exanthema. Acute ocular complications were mild in two (25%) (lid oedema or mild conjunctival injection), moderate in four (50%) (pseudomembranes) and severe in two (25%) (nonhealing epithelial defect with visual loss and symblepharon). In total, 10 (55.6%) of 18 patients in the historical cohort with TEN had acute ocular involvement. Two patients died. Ocular involvement in survivors was mild in five (62.5%) cases and moderate in three (37.5%), with no severe cases. CONCLUSIONS: IVIG did not appear to reduce the severity of visually significant ocular complications. Larger studies are needed to confirm this finding.Eye advance online publication, 24 September 2004; doi:10.1038/sj.eye.6701653

PMID: 15389280 [PubMed - as supplied by publisher]
Copyright © 2018 PPTA. All rights reserved. (202) 789-3100